Although the physical side effects of chemotherapy treatment we typically hear about are hair loss and changes in the skin, many women experience a variety of nail changes as well.
These changes are often minor annoyances like the nails taking on a different color or shape than usual. However, more serious problems like nail loss and infections can also occur from time to time, so it’s important to know what to look for and how to help prevent the more serious nail problems you might experience.
Nail Changes During Chemo: What To Expect
The most common side effect women experience with their nails during chemotherapy is the tendency to become weak and brittle. They’re likely to split or break more easily, making them more prone to catch on clothing or scratch your skin.
Your nails might also take on a yellowish hue and/or develop horizontal or vertical lines (sometimes referred to as “Beau’s lines”) that can be a different shade than the rest of your nail. In some women, these lines are lighter, in others, they’re darker. In addition to discoloration and lines, your nails could change in shape as well. Many women find that their nails take on a rounded shape that turns inward along the edges of the nail bed, much like the backside of a spoon.
Although it’s less common, taxane-based chemotherapy medications like Adriamycin, Taxol, and Taxotere can increase the likelihood of nail loss after several rounds of treatment. If your doctor is using a taxane-based therapy with you, she may suggest using a hydrating nail solution during treatment (one that gets rave reviews in the breast cancer community is Evaux EvoNail Nail Repair Solution.)
While some of these nail changes are unavoidable, there are some things that can help prevent a few of them or at the very least make them less noticeable.
Nail Care During Chemo: What You Can Do
- Wear gloves while doing chores or working outside to prevent further dryness and help prevent infections.
- Avoid professional manicures, pedicures, or acrylic and other types of artificial nails as they increase the chance of developing an infection.
- Keep nails short and push the cuticles back instead of cutting them. Imperfections are less noticeable when nails are trimmed.
- Massage cuticles with olive oil, coconut oil, or other natural hydrating solution.
- Avoid biting your nails or pulling off loose nails as it increases the risk of infection. If you have a nail that’s hanging, put a Band-Aid over it and allow it to fall off on its own.
- Wear comfortable shoes that follow the natural shape of your toe line. Tight, pointy-toed shoes can press against your toenails, causing them to become ingrown.
While some of the changes in your nails might be unsightly and annoying, the good news is, they’re temporary. Your nails will start to grow out and return to normal within 6 months to a year after chemo. In the meantime, trying the suggestions mentioned above could help you avoid some of those side effects altogether.
Obviously, losing your nails entirely, exposing the delicate skin underneath could be cause for concern. Be sure to call your doctor if you experience pain, redness, swelling, or any other sign of infection so she can present you with different treatment options and advise you on the best way to proceed.